1. Health
Send to a Friend via Email

What is a Cortisone Flare?

By

Updated April 16, 2014

Woman with ice pack on knee Patrik Giardino/The Image Bank/Getty Images
Question: What is a Cortisone Flare?
Answer: A cortisone flare is a reaction to a cortisone injection. Usually, this "flare reaction" is experienced shortly after the injection (within 24 to 48 hours).

What Causes a Cortisone Flare?

There are two causes of a cortisone flare:
  • Needle Puncture
    Placing a needle through the skin causes an injury to the body. Your body may react to this needle injury with inflammation and pain.

  • Crystallization
    Injected cortisone can form crystals, and these can irritate the soft tissues, including the lining of joints (the synovial tissue). This tissue can become inflamed, causing a reaction called crystalline synovitis.

How Can a Cortisone Flare be Treated?

The best treatments for a cortisone flare are:
  • Rest
    The first recommended treatment is resting the area injected with cortisone to allow the inflammation to subside. This is usually accomplished by simply not engaging the body part in strenuous activity.

  • Ice the Area
    Apply an ice pack to the area, off and on, for the first few days. Knowing how to ice the area properly will help you along the way.

  • Anti-Inflammatory Medications
    Nonsteroidal anti-inflammatory medications (NSAIDs) are some of the most commonly prescribed medications for problems such as a cortisone flare.
Sources:

Cole BJ and Schumacher HR "Injectable Corticosteroids in Modern Practice" J. Am. Acad. Ortho. Surg., January/February 2005; 13: 37 - 46.

Kahn CB, "Corticosteroid crystals in synovial fluid" JAMA 1970;211:807–809.

  1. About.com
  2. Health
  3. Orthopedics
  4. Treatments & Rehab
  5. Pain Treatment
  6. Injections
  7. Cortisone Flare Reaction

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.